Zispin — cause of a low blood platelet count?

© Wellcome

My mother got a call from her doctor, the day after a routine blood check.

The doctor told her that her blood platelet count was dangerously low, down to 5 — and that it should be at least 150!

I found out on the web that these figures are in thousands. Apparently, most of us have anywhere between 150,000 to 400,000 platelets per microliter (mcL).

Anything under that and you’re officially labelled as suffering from “thrombocytopenia” — which simply means you don’t have enough blood platelets…

The only symptom was a few bruises here and there that were slow to heal. But apart from that, she felt fine. All other levels were normal — blood pressure, white blood cells, red blood cells… it was JUST the blood platelet count that was a problem. And apparently anything under a count of 20 is potentially very dangerous — spontaneous internal bleeding can occur.

By the time she had a blood test in the hospital that evening, her blood platelets were down to 2. Thankfully an infusion of platelets followed shortly and the immediate danger had passed.

Zispin and the immune system

The obvious place for me to start, was to ask if she’d been doing anything different recently. She said she’d been taking an anti-depressant called Zispin for the last two and a half months. She also mentioned that her last blood test had come back with no problems — but this was apparently three or four months prior.

So of course, I scoured the Zispin leaflet for known blood-related side effects. There’s a section called “Take special care with Zispin SolTab…” and this is one of the bullet points under that heading…

  • If you develop fever, sore throat, mouth ulcers, severe gastro-intestinal disturbances or other signs of infection. You should immediately consult your doctor for an evaluation. In rare cases these symptoms can be signs of disturbances in blood cell production in the bone marrow. This could lead to a shortage of white blood cells which could result in lowered resistance to infection. While rare, these symptoms most commonly appear after 4-6 weeks of treatment.”

So no mention of blood platelets specifically, but more web research told me that blood platelets are manufactued in the bone marrow. Then, a document on chemistdirect.co.uk revealed the following information…

“In rare cases Zispin SolTab can cause disturbances in the production of blood cells (bone marrow depression). Some people become less resistant to infection because Zispin SolTab can cause a temporary shortage of white blood cells (granulocytopenia). In rare cases Zispin SolTab can also cause a shortage of red and white blood cells, as well as blood platelets (aplastic anemia), a shortage of blood platelets (thrombocytopenia) or an increase in the number of white blood cells (eosinophilia).”

Bingo — a shortage of blood platelets, or thrombocytopenia as they call it…

The doctors’ response to this was “Well, maybe if the platelet count had dropped to 90 or 100, it could be the Zispin… but not this far.” Our response to this was “But surely, if you continue to take it, wouldn’t your blood platelet count continue to fall?”

Naturally, they were reluctant to give a direct answer and admitted that they couldn’t say for sure what the cause was. However, they proceeded on the basis that her immune system was the problem. It had geared up in whatever way to fight an infection or virus, but was now attacking blood platelets. The answer? To suppress that immune response with some heavy-duty steroids — 16 tablets a day, 80mg of Prednisolone.

Oddly, she had stopped taking Zispin the day before the latest blood test anyway, as she was concerned about a weight-gain side effect (I later discovered that Zispin is sometimes prescribed as an appetite stimulant!)

Thankfully, during the following five or so days, her blood platelet count began to rise again, and when it hit 47 they allowed her to go home. Within five or so days after that, she had another blood test as an outpatient and her blood platelets were back up to 147 — so nearly back to within normal range.

So… why did her immune system suddenly start killing blood platelets? It’s hard to look past the Zispin for an explanation and her GP agrees.

If you, or someone you know is taking Zispin I would get a blood test done as a matter of urgency, asking the doctor to pay particular attention to the blood platelet count.

Of course there’s a wider and very important lesson for us all here — our bodies are incredibly complex, and drugs are unpredictable and crude, at best. If your body “needs” a drug, then something has already gone wrong — and it’s vital to address the cause.

Drugs can never generate health, they simply “do a job.” And they ALL have side effects… Ideally, you want to be completely drug-free. So remove the underlying causes by addressing your lifestyle, and in the meantime, talk to your doctor about the conditions needed for coming off your medication.

Remember, a healthy body NEVER needs drugs of any description. And only YOU can generate and maintain a healthy body — your doctor simply can’t do that for you.

There are six lifestyle elements that need your conscious attention every day, in order to get healthy and stay healthy. When you check those six health boxes, your body will not only look after itself, you will be happier, have more energy, look younger… the list of benefits goes on and on :-)

Best wishes,
James Riddett

2 thoughts on “Zispin — cause of a low blood platelet count?

  1. My husband was recently recovering from a ‘flu’ for which he was taking a drug called BISOLVAN. He later complained of feeling weak and was rushed to a hospital where they discovered that his blood count was very low – 3.6. His blood pressure was also low and he was experiencing difficulties in breathing. He never recovered. He died 6 hours after he was admitted. We later learnt that he had internal bleeding – dont know what caused it – and that his body was rejecting the blood infusting administered by te hospital.
    Having read the above article I will now read up on the possible side effects of the drug BISOLVAN.

  2. Hi Audrey,

    I’m so sorry to hear about your husband, my heart goes out to you. I did a quick search for Bisolvon side effects and found nothing about blood specifically. This is from the Bisolvon Chesty Tablets (bromhexine hydrochloride) leaflet…

    “Before taking Bisolvon Chesty, you must tell your doctor or pharmacist if you have, or have had, any of the following conditions:

    — liver problems
    — kidney problems
    — stomach ulcers”

    I read that as: ‘this drug is going to put a strain on your liver, kidneys and stomach.’

    “Side effects from Bisolvon Chesty include:

    — nausea
    — diarrhoea
    — vomiting
    — other mild stomach and bowel problems
    — headache
    — dizziness
    — sweating
    — temporary rise in some liver enzyme levels

    Serious allergic reactions have occurred with the use of Bisolvon Chesty. Symptoms of allergic reactions may include:

    — skin rashes, including pinkish, itchy swellings (also called hives)
    — difficulty in breathing
    — swelling of the face, lips, mouth, tongue or throat which may cause difficulty swallowing or breathing”

    Wow… with side effects like that, who needs disease? It’s not just Bisolvon or Zispin of course. As the leaflet goes on to say…

    “In addition, unexpected effects, not listed above, can occur with any medicine.”

    Our bodies are so incredibly complex that I believe nearly any side effect is possible from nearly any drug. How can we truly know cause and effect?

    A healthy body requires no drugs. It may seem obvious but it’s so true. Disease is not inevitable. We must all look after ourselves. Drugs can ‘do a job’ for a while, but they’re crude and can never generate health for us — plus they will always involve an element of risk.

    If our doctors tell us we need a drug, we must take stock, and take the drug only long enough to allow us to address the underlying cause of the problem.

Leave a comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s